Oklahoma, 2017Damaging Winds in Oklahoma, July 23, 2017
July 23, 2017 · NWS OUN · 2 events in 1 county or zone
A stationary front draped across Oklahoma lit up with storms on the afternoon and evening of the 23rd. A few storms made it down to western north Texas as well.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary front draped across Oklahoma lit up with storms on the afternoon and evening of the 23rd. A few storms made it down to western north Texas as well.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 23, 5:21 PM CST, 21 minutes earlier.
Area forecast discussion, Jul 23, 5:21 PM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Norman OK
621 PM CDT Sun Jul 23 2017
...Aviation Discussion...
&&
.AVIATION...
For the 00z TAFs:
VFR conditions and light east-southeast winds are likely to
prevail through the TAF period. Thunderstorms at or in the
vicinity of CSM, LAW, and HBR may result in strong wind gusts and
brief reductions in visibility from heavy rain. Thunderstorms
should diminish by late evening.
&&
.PREV DISCUSSION... /issued 236 PM CDT Sun Jul 23 2017/
DISCUSSION...
Given latest observation trends, we will leave the Heat
Advisory/Excessive Heat Warning going through early evening.
Well detailed meso-discussion issued with previous updated AFD
still holding to our thinking. For the OKC metro - storm chances
will be tied to the area of elevated showers moving southeast
from Enid. Added convergence associated with this activity, which
is tied to a weakening MCV from overnight convection, may allow
scattered showers and storms to develop near/over the OKC metro
and progress south and east into the early evening hours. Brief
heavy rain and strong wind gusts will be the main concerns along
with cloud to ground lightning. Two other areas of concentrated
convection we will look for will be over western north Texas into
southwest Oklahoma associated with deformation east of two MCVs
over the southern panhandle and southwest TX high plains. The
other area is south central and southeast Oklahoma where better
moisture profiles and terrain could yield more in the way of
widespread convective development late this afternoon through this
evening. DCAPE values and weak shear will be supportive of
localized damaging wind gusts with the deeper/more persistent
cores.
Heights quickly build Monday and Tuesday which will allow
temperatures to rise back well above average. Moisture will not be
going anywhere as well, so heat indices will once again yield
likelihood for heat advisory/excessive heat warnings across the
area by mid-week. Models still indicating another respectable
trough to progress around upper ridge and push another weak front
into the region Thursday-Friday. Along with taking the edge off
the heat, the front will also yield scattered thunderstorms.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 97 74 96 74 / 40 20 20 20
Hobart OK 99 74 97 75 / 50 40 30 20
Wichita Falls TX 101 74 97 74 / 40 40 30 20
Gage OK 92 68 96 72 / 40 30 20 20
Ponca City OK 93 72 96 74 / 20 10 10 10
Durant OK 98 75 94 73 / 30 40 30 20
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ019-020-025-026-
028-029-040-041-046-047-050>052.
Excessive Heat Warning until 8 PM CDT this evening for
OKZ030>032-042-043-048.
TX...None.
&&
12/11Hazardous weather outlook, Jul 23, 2:25 PM CST, 3 hours 17 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
325 PM CDT Sun Jul 23 2017
OKZ004>048-050>052-TXZ083>090-242030-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
325 PM CDT Sun Jul 23 2017
This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.
.DAY ONE...This Afternoon and Tonight...
.Heat...
Hot and humid conditions continue across the region. Heat index
values over 100 degrees will be common across much of central and
southern Oklahoma and north Texas. The most dangerous conditions
will be across southeast Oklahoma where the combination of hot
temperatures and high humidity will result in heat index values at
or above 110 degrees.
Please continue to practice good heat safety. Stay hydrated and
take breaks in the shade if you are working or playing outside.
Never leave children or pets along in vehicles. Look before
you lock!
.Thunderstorms...
Isolated to scattered thunderstorms are expected this afternoon
into the evening. There is a Marginal Risk of severe thunderstorms
across all of the area except northern Oklahoma. Gusty, damaging
wind gusts are the primary concern, along with locally heavy
downpours.
.DAYS TWO THROUGH SEVEN...Monday through Saturday...
.Heat...
After a brief dip to more seasonable temperatures, Monday and
Tuesday, temperatures from 95 to 105 degrees will return Wednesday
through the end of next week.
.Thunderstorms...
Thunderstorm chances may return late Thursday into Friday across
northern Oklahoma.
Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, Jul 23, 5:01 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
601 PM CDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG 2 NE NORMAN 35.24N 97.42W
07/23/2017 CLEVELAND OK PUBLIC
MULTIPLE POWER POLES DOWNED BY STRONG WINDS AT 24TH
AVENUE NORTHEAST AND CREIGHTON DRIVE
&&
MBSLocal storm report, Jul 23, 5:08 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
608 PM CDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG 7 N ROSEDALE 35.01N 97.19W
07/23/2017 CLEVELAND OK TRAINED SPOTTER
AT LEAST EIGHT POWER POLES DOWNED FROM STRONG WINDS
&&
MBSSpecial weather statement, Jul 23, 5:20 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
620 PM CDT SUN JUL 23 2017
OKZ014-232345-
Roger Mills OK-
620 PM CDT SUN JUL 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR southwestern Roger Mills County
Until 645 PM CDT...
AT 619 PM CDT, a strong thunderstorm was located 8 miles southwest of
Cheyenne, moving south at 5 MPH.
HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Locations impacted include...
Berlin and Dempsey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3556 9990 3564 9971 3544 9957 3543 9958
3542 9985 3542 9988
TIME...MOT...LOC 2319Z 340DEG 3KT 3552 9977
MAHALESpecial weather statement, Jul 23, 5:30 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
630 PM CDT SUN JUL 23 2017
OKZ041-043-046>048-051-240000-
Coal OK-Atoka OK-Carter OK-Johnston OK-Marshall OK-Murray OK-
630 PM CDT SUN JUL 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR southern Coal...Atoka...
southeastern Carter...Johnston...northern Marshall and southern
Murray Counties Until 700 PM CDT...
AT 627 PM CDT, the leading edge of strong and gusty thunderstorm
winds extended along a line extending from 5 miles west of Turner
Falls to near Reagan to 5 miles east of Coalgate, moving south at 35
MPH. The strong wind gusts are well ahead of storms and many
locations that see the gusty wind may not see storms.
HAZARDS INCLUDE...
Wind gusts to 40 MPH...
Locations impacted include...
Ardmore, Madill, Atoka, Tishomingo, Coalgate, Lone Grove, Dickson,
Mannsville, Springer, Ravia, Wapanucka, Stringtown, Lehigh, Mill
Creek, Milburn, Tushka, Dougherty, Bromide, Gene Autry and Clarita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near lakes of south central and southeast Oklahoma, get out
of the water and move indoors or inside a vehicle. Remember,
lightning can strike out to 15 miles from the parent thunderstorm.
If you can hear thunder, you are close enough to be struck by
lightning. Move to safe shelter now. Do not be caught on the water
in a thunderstorm.
&&
LAT...LON 3451 9578 3442 9578 3411 9657 3412 9658
3411 9658 3409 9663 3407 9731 3450 9734
3443 9669 3468 9607 3468 9593 3467 9588
3459 9588 3459 9567 3451 9567
TIME...MOT...LOC 2327Z 347DEG 30KT 3442 9725 3432 9669 3454 9613
11Local storm report, Jul 23, 5:37 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
637 PM CDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM TSTM WND GST 1 E TECUMSEH 35.26N 96.92W
07/23/2017 E60 MPH POTTAWATOMIE OK STORM CHASER
ESTIMATED 50-60 MPH GUSTS BLEW DOWN A MAILBOX AND SOME
LARGE TREE LIMBS
&&
MBSLocal storm report, Jul 23, 5:42 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
642 PM CDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND GST HOBART 35.03N 99.09W
07/23/2017 E60 MPH KIOWA OK PUBLIC
&&
DWThunderstorm Wind, Coal
- When
- July 23, 5:42 PM CST
- Where
- Coal County, 2.38 mi NNW of Cottonwood
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.593, -96.213
Five power lines were downed from strong winds near the intersection of Avazini and Polk roads.
Thunderstorm Wind, Coal
- When
- July 23, 6:00 PM CST
- Where
- Coal County, 3.97 mi SW of Lehigh
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 34.430, -96.270
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Pennsylvania, July 23 to 24, 2017$2.4 million · 13 events
- Flash Flooding and Flood in New York, July 23 to 24, 2017$1.2 million · 11 events
- Damaging Winds in Illinois, July 23, 2017$177,000 · 70 kt wind · 6 events
- Hail and Damaging Wind in Texas, July 23, 2017$200,000 · 61 kt wind · 3 events
- Flash Flooding and Damaging Winds in New York, July 23, 2017$134,000 · 50 kt wind · 7 events
- Flash Flooding and Hail in North Carolina, July 23, 2017$73,000 · 50 kt wind · 16 events
- Flooding and Hail in Illinois, July 23, 2017$41,000 · 1.5 in hail · 28 events
- Damaging Winds in South Carolina, July 23, 2017$55,000 · 60 kt wind · 7 events
- Flood and Damaging Winds in Indiana, July 23, 2017$53,000 · 65 kt wind · 5 events
- Flash Flooding and Damaging Wind in Arizona, July 23, 2017$55,000 · 56 kt wind · 3 events
- Flood in Iowa, July 23, 2017$50,000 · 1 event
- Tornado and Damaging Winds in Indiana, July 23, 2017$40,000 · EF0 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716701, 716702.